New Hampshire, 2020

Flash Flood in New Hampshire, May 27, 2020

May 27, 2020 · NWS GYX · 1 event in 1 county or zone

A warm and moist airmass for late May was in place across New Hampshire with localized thunderstorms developing over the mountainous terrain. A slow moving thunderstorm developed over Jackson, NH during the afternoon, with radar estimates of 3 to 5 of rain falling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and moist airmass for late May was in place across New Hampshire with localized thunderstorms developing over the mountainous terrain. A slow moving thunderstorm developed over Jackson, NH during the afternoon, with radar estimates of 3 to 5 of rain falling. In addition to the rainfall, local streams were still swollen due to late season high elevation snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 27, 10:34 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, May 27, 10:34 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1134 AM EDT Wed May 27 2020

.SYNOPSIS...
We'll see some early morning clouds and fog near the Midcoast.
Otherwise...it'll be a warm and increasingly humid day with a
slight chance for mountain thunderstorms this afternoon. More
widespread showers and thunderstorms are possible Thursday night
through Saturday as a slow moving cold front crosses the area.
Drier and cooler air arrives for the second half of the weekend
into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
1100AM UPDATE... Updated temperature and skies according to
latest observations. Still looking at a quite warm day... with
heat index values approaching 95 in northern NH. Have also added
a Beach Hazard Statement to highlight dangers of cold water in
spite of warm temperatures due to multiple reports of injuries
today through coordination with the US Coast Guard.

630AM UPDATE...
Early morning fog is already showing signs of dissipating,
though it has briefly intensified in areas where it remains.
Expect it to end shortly and will allow the Special Weather
Statement to highlight this threat until it wanes. Have updated
the hourly temperature forecast based on latest observations.
Otherwise no significant changes to prior forecast thinking.

ORIGINAL DISCUSSION...
It's going to be a hot and somewhat humid day for much of the
area, but especially northern areas. As the upper ridge
continues to build into our area, a pocket of very warm air
will be making its way around the northwest periphery of this
ridge. Afternoon temperatures above 90 degrees are expected for
most of New Hampshire, with the warmest readings likely in
northern New Hampshire. It will also be a bit humid as well,
with dewpoints in the 60s. The combination of the heat and
humidity will push the heat index into the 90 to 95 degree range
in areas which rarely see this. This does not quite reach Heat
Advisory criteria, but it is worth messaging the hot weather
expected today. Further south temperatures will be a few degrees
cooler, but still hot, in the upper 80s to near 90 in southern
New Hampshire. For the coast of Maine, a south to southwest flow
keeps a bit of a maritime influence with this influence greater
the further east you go. Early morning clouds and fog should
burn off and allow most of Maine to get in on the 80 degree
warmth, but the immediate Midcoast will stay cooler.

All this heat and humidity will combine to produce some
afternoon instability particularly across northern areas where
temperatures will be warmer and the influence of the upper ridge
will be weaker. There is not much in the way of a lifting
mechanism, so expect it may be difficult to get widespread
thunderstorm activity in our area. However, the differential
heating of the terrain may be enough to trigger some
thunderstorms. Being so close to the upper ridge, upper level
winds are not very strong. As a result, we don't expect much in
the way of storm organization if thunderstorms do form. However,
with some dry air aloft, gusty winds will be possible in
thunderstorm downdrafts.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
With wind flow even more southwesterly tonight, expect the
primary threat area for maritime clouds and fog to shift
eastward as well. Cannot rule out some fog along the Midcoast,
but most areas will remain clear with temperatures only dropping
into the 60s or the upper 50s.

The pocket of very warm air will shift further to the north and
east on Thursday, leaving us still very warm for this time of
year but not as extremely so. The hottest temperatures we see on
Thursday should be about 10 degrees cooler than what is observed
today, although coastal areas will have even less of a marine
influence and thus could be slightly warmer. A weak disturbance
rotates around the upper ridge through upstate New York during
the day Thursday. For the most part any showers associated with
this should stay to our west as the lower temperatures limit
instability.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The ensemble and deterministic model solutions are in good
agreement on the long wave pattern through the first half of next
week. The upper high initially centered off the east coast will
quickly breakdown as phasing of streams occurs upstream over
the Mississippi Valley by Friday. The resultant trough will
progress into the northeast and amplify...eventually covering
much of the eastern third of the CONUS. Above normal
temperatures will be replaced by below average values as we head
through the period. In the dailies...a warm and humid Friday
with scattered showers and thunderstorms developing by
afternoon. More widespread shower and thunderstorm activity
Friday night and early Saturday as the cold front progresses
eastward across the forecast area. A secondary front will cross
the area late Saturday with the chance for a brief shower or
thunderstorm. Much cooler and less humid air will follow for the
second half of the weekend through the beginning of next week.
With the upper trough nearly overhead Sunday and Monday...I
expect we'll see sunshine mix with clouds at times. By
Tuesday...rising heights and the high center building east into
New England should provide a mainly sunny day. The operational ECMWF
remains an outlier...with an ocean low retrograding towards the
coast from the Gulf of Maine by late Tuesday.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Low clouds and some fog will persist through mid
morning along the Midcoast, but they are expected to disperse
today. An isolated thunderstorm is possible in the northern
mountains this afternoon. There is a chance the clouds and fog
return to the Midcoast this evening, though the odds are a bit
lower as winds gradually shift more southwesterly.

Long Term...

Fri...Sct MVFR SHRA/TSRA.

Fri night - Sat AM...Areas of MVFR and lcl IFR in SHRA/TSRA.

Sat PM...Sct MVFR psb -SHRA.

&&

.MARINE...
Short Term...Southerly winds become a bit more southwesterly
with time. With the warm/humid air moving over the cold waters,
areas of fog remain possible. This will also limit the mixing of
stronger winds down toward the water surface, therefore have
gone below guidance for forecast wind speeds.

Long Term...

Fri - Sat...SCA's possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
     MEZ023>028.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...None.

&&

NEAR TERM...Casey/Kimble
SHORT TERM...Kimble
LONG TERM...Schwibs
Hazardous weather outlook, May 27, 10:41 AM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1141 AM EDT Wed May 27 2020

MEZ007>009-281545-
Northern Oxford-Northern Franklin-Central Somerset-
1141 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for west central Maine and
western Maine.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and evening could contain
gusty winds. Otherwise heat and humidity will combine to produce
heat indices in the upper 80s to lower 90s by afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving cold front or series of cold fronts will cross the
area Friday into Saturday bringing the chance for thunderstorms,
mainly Friday afternoon and evening. Locally heavy rainfall is
possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>022-033-NHZ001>013-015-281545-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
1141 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Heat and humidity will combine to produce heat indices in the upper
80s to lower 90s by afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving cold front or series of cold fronts will cross the
area Friday into Saturday bringing the chance for thunderstorms,
mainly Friday afternoon and evening. Locally heavy rainfall is
possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-281545-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
1141 AM EDT Wed May 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Heat and humidity will combine to produce heat indices in the upper
80s to lower 90s by afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving cold front or series of cold fronts will cross the
area Friday into Saturday bringing the chance for thunderstorms,
mainly Friday afternoon and evening. Locally heavy rainfall is
possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-281545-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1141 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog are expected along the coastal waters tonight,
with the visibility near a quarter mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving cold front will cross the area Friday into Saturday
bringing the chance for thunderstorms, mainly Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 12:16 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Gray ME
116 PM EDT Wed May 27 2020

MEZ012-NHZ002-004-271745-
Southern Oxford-Southern Coos-Northern Carroll-
116 PM EDT Wed May 27 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN COOS AND
NORTH CENTRAL CARROLL COUNTIES...

At 116 PM EDT, strong thunderstorms were clustered over Pinkham
Notch, or 17 miles north of Conway. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pinkham Notch, Gorham, Jackson, Chatham, Batchelders Grant,
Shelburne, Stowe and Stoneham.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4415 7123 4422 7133 4438 7113 4428 7094
TIME...MOT...LOC 1716Z 236DEG 3KT 4422 7125

Watson
Special weather statement, May 27, 12:28 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Gray ME
128 PM EDT Wed May 27 2020

NHZ003-271800-
Northern Grafton-
128 PM EDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAFTON COUNTY...

At 128 PM EDT, a strong thunderstorm was located near Franconia, or
near Lincoln. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bethlehem, Lincoln, Franconia and Easton.

This includes Interstate 93 between mile markers 104 and 115.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4407 7169 4413 7179 4426 7170 4414 7152
TIME...MOT...LOC 1728Z 234DEG 3KT 4414 7170

Watson
Special weather statement, May 27, 1:34 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Gray ME
234 PM EDT Wed May 27 2020

NHZ003-271900-
Northern Grafton-
234 PM EDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAFTON COUNTY...

At 234 PM EDT, a strong thunderstorm was located over Franconia, or
near Bethlehem, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Littleton, Bethlehem, Franconia, Lisbon, Easton and Sugar Hill.

This includes Interstate 93 between mile markers 111 and 122.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4414 7179 4423 7187 4433 7171 4421 7156
TIME...MOT...LOC 1834Z 236DEG 8KT 4420 7177

Watson

The radar

The Portland,ME radar (KGYX), 88 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
May 27, 2:56 PM EST to 4:56 PM EST
Where
Carroll County, 6.51 mi NW of Jackson to 6.2 mi NW of Jackson
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Department of Highways
Coordinates
44.224, -71.261

A slow moving thunderstorm developed over Jackson, NH during the afternoon. Radar rainfall estimates were 3 to 5 inches. Flash flooding occurred along route 16 in Jackson, NH., causing the shoulder of the road to washout and collapsing the southbound lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2020Every state in 2020This day in weather historyWarnings in New Hampshire, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896482.